Asthma Medicine Recall Can Affect Small Children

By: Rachel Thomas Email
By: Rachel Thomas Email

Asthma patients across the u.S. Could be taking 5 times the amount of medication they should be.

"They could have side effects that include headaches, jitters, and tremors," said Satish Gupta, M.D., a Lansing Allergist.

6.5 million boxes of Albuterol were mismarked. Vials marked 0.5 mg/3 mL actually have 2.5 mg/ 3mL in each dose, a dangerously higher amount.

"The concern with this recall is 5 times the dosage can cause cardiac arrhythmias and death," said Dr. Gupta.

Doctors say Albuterol is a common asthma medicine. The kind recalled comes in a vial to be vaporized for patients that can't hold a normal inhaler.

Babies, small children and hopital patients use nebulizers that make the medicine easier to breath.

"Children 2-years-old to 7-years-old are the more common users of nebulizers in my practice," said Dr. Gupta.

Doctors use age and weight to calculate a particular dosage. Pharmacists across the country are working to track down the millions of recalled packages distributed since November.

"It is difficult to find patients that have received a recalled product," said pharmacist Karen Jonas of the Michigan Pharmacist Association.

The Ritedose Corporation says it is still trying to determine the number of packages that have reached consumers.

One of the largest pharmaceutical suppliers in Michigan, Amerisource Bergen, has not purchased or distributed this kind of medicine. Therefore, the Michigan Pharmacist Association believes the recall will have little affect on pharmacies in the Lansing area; patients that order Albuterol should check their medication.


You must be logged in to post comments.

Username:
Password (case sensitive):
Remember Me:

Read Comments

Comments are posted from viewers like you and do not always reflect the views of this station.
  • by RT Location: Lansing on Jan 5, 2011 at 08:51 AM
    Calm down, everyone!! I'm a Respiratory Therapist (have been one for the past 20 or so years and worked everything from ER to critical care). The 2.5mg dose of Albuterol is indeed a standard adult dose...we routinely give an aerosol with that dose to infants and children in the ER. In the aerosol form, there is SOOOO much of the active medicine that gets wasted due to particle consolidation and rain-out, along with the fact that Albuterol is such a Beta 2 receptor specific medicine, side effects are slim to none and then only in a very rare number of people (to include infants and children). Yes, the mislabeled vials need to be recalled but this isn't some "public health emergency" or anything like that.
  • by Sarah on Jan 5, 2011 at 04:17 AM
    When was the recalled medicine sold?
WILX 500 American Road Lansing, MI 48911 517-393-0110
Copyright © 2002-2016 - Designed by Gray Digital Media - Powered by Clickability 112907789 - wilx.com/a?a=112907789
Gray Television, Inc.